Does Accutane Work for Hormonal Acne?
- Asked 4 years ago
Accutane for Hormonal Acne
Most adult patients with hormonal acne can achieve clearance with a 5-8 month course of Accutane, but in my experience most patients relapse within the first year. The goal of Accutane is to achieve durable remission and not just the temporary clearance that occurs while on this medicine. I do not use Accutane for most of my patients with adult hormonal acne, rather OCPs and spironolactone are the two medicines I find provide the greatest benefit depending on each patients individual situation. As always, I recommend being evaluated by a board certified dermatologist so an optimal treatment plan can be devised for your individual situation.
Web reference: http://www.perridermatology.com
Hormonal acne treatment
Hormonal acne that is severe would best be served by a combination of an oral contraceptive and a course of Accutane. Most oral contraceptive pills that contain estrogen are of benefit to acne, and your dermatologist can help you determine which ones specifically are the best for acne. As well, it may be worth doing some blood tests prior to starting any treatment to assess your hormone profile as sometimes an endocrinologist may be needed as well to help with treatment if there is an underlying hormone imbalance.
Hormonal acne and accutane
For "hormonal acne" that flares with menstrual cycles, my preference is to use hormone-directed/hormone-regulating treatments such as oral contraceptive pills. Not all OCPs help with acne in fact, many can make your acne worse. Among the "acne-friendly" OCPs, the ones I most frequently recommend are Yasmin or Yaz. Another very good hormone-based therapy is called spironolactone (Aldactone). These medications work even better in combination. Consider speaking to your dermatologist and gynecologist whether these options would be appropriate for you.
As for Accutane, it does help with all forms of acne. In my experience though, it is not as useful for this particular form of acne as it is for acne that is not associated with menses.
Hope this helps.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.